Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 54, NWS Indianapolis, IN

August 16, 2007Delaware County, Madison County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 16, 2007, 1:25 AM EDT for Delaware County, Madison County, Randolph County, Indiana. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2007, 1:25 AM EDT (05:25 UTC)
Expired
Aug 16, 2007, 2:15 AM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Delaware County, IN, Madison County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 1:30 AM EDTTSTM WND DMGEaton, INTREES AND POWER LINES DOWN
Aug 16, 1:40 AM EDTTSTM WND DMGRidgeville, INPART OF ENCLOSED PORCH BLOWN OFF HOUSE
Aug 16, 1:59 AM EDTTSTM WND DMGWinchester, INA FEW TREES DOWN ACROSS THE CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 160525
SVRIND
INC035-095-135-160615-
/O.NEW.KIND.SV.W.0054.070816T0525Z-070816T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 AM EDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MADISON COUNTY IN CENTRAL INDIANA...
  DELAWARE COUNTY IN EAST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF MUNCIE...
  NORTHERN RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 215 AM EDT

* AT 121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTHWEST OF RIDGEVILLE TO ORESTES...OR ALONG A LINE
  EXTENDING FROM DUNKIRK TO 10 MILES SOUTHWEST OF FAIRMOUNT...AND
  MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FRANKTON BY 130 AM EDT...
  RIDGEVILLE BY 135 AM EDT...
  MUNCIE BY 140 AM EDT...
  YORKTOWN BY 145 AM EDT...

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 35 AND 52.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4012 8576 4039 8588 4041 8577 4040 8522
      4038 8521 4032 8520 4033 8495 4014 8482
TIME...MOT...LOC 0525Z 313DEG 35KT 4037 8507 4029 8574

$$
JEJ
2 follow-up statements
000 
WWUS53 KIND 160557
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
154 AM EDT THU AUG 16 2007

INC095-160604-
/O.CAN.KIND.SV.W.0054.000000T0000Z-070816T0615Z/
MADISON-
154 AM EDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE COUNTY.

LAT...LON 4014 8482 4015 8557 4036 8557 4039 8557
      4040 8522 4032 8520 4033 8495
TIME...MOT...LOC 0554Z 313DEG 35KT 4018 8480 4015 8501
          4017 8547

$$

INC035-135-160615-
/O.CON.KIND.SV.W.0054.000000T0000Z-070816T0615Z/
DELAWARE-RANDOLPH-
154 AM EDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR NORTHERN RANDOLPH AND DELAWARE COUNTIES...

AT 151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM SARATOGA TO WINCHESTER TO YORKTOWN...MOVING SOUTHEAST 
AT 40 MPH.

AT 140 AM...COUNTY OFFICIALS REPORTED PART OF AN ENCLOSED PORCH 
BLOWN OFF A HOUSE IN RIDGEVILLE.

LAT...LON 4014 8482 4015 8557 4036 8557 4039 8557
      4040 8522 4032 8520 4033 8495
TIME...MOT...LOC 0554Z 313DEG 35KT 4018 8480 4015 8501
          4017 8547

$$

JAS
000 
WWUS53 KIND 160616
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
216 AM EDT THU AUG 16 2007

INC035-135-160626-
/O.EXP.KIND.SV.W.0054.000000T0000Z-070816T0615Z/
DELAWARE-RANDOLPH-
216 AM EDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANDOLPH AND DELAWARE
COUNTIES EXPIRES AT 215 AM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

LAT...LON 4014 8482 4015 8557 4036 8557 4039 8557
      4040 8522 4032 8520 4033 8495
TIME...MOT...LOC 0557Z 313DEG 35KT 4016 8477 4013 8498
          4015 8544

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:40 AM EDT, 45 minutes earlier.

Area forecast discussion, Aug 16, 12:40 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 AM EDT THU AUG 16 2007

.AVIATION...DISCUSSION FOR 06Z TAFS

VFR THROUGH THE TAF PD.  TSRA IN NORTHERN INDIANA AT 04Z WILL STAY
NORTHEAST OF THE TAF SITES.  WILL CONTINUE WITH BKN LAYER CLOUDS
WHICH WILL LIKELY PREVENT FOG FORMATION AS IT DID LAST NIGHT.  WIND
WILL ALSO INCREASE LATER ON TONIGHT FURTHER INHIBITING FOG
FORMATION.

A COLD FRONT WILL PASS THROUGH CENTRAL INDIANA BETWEEN 12Z-18Z ON
THURS.  PRECIP OR THUNDER ASSOCIATED WITH THIS FRONT WILL BE
DIFFICULT TO TIME AND PLACE SINCE AVAILABLITY OF MOISTURE IS STILL
IN QUESTION AT THAT TIME.

&&

.DISCUSSION...

CURRENT FOCUS WILL BE ON CHANCES OF PRECIP.

CURRENTLY AT THE SURFACE THERE WAS A FRONTAL BOUNDARY ACROSS
CENTRAL INDIANA AND STRETCHING WESTWARD THROUGH CENTRAL ILLINOIS.
TEMPERATURES TO THE SOUTH OF THE BOUNDARY WERE IN THE MID AND
UPPER 90S. ON THE NORTH SIDE OF THE BOUNDARY IT RANGED FROM THE
UPPER 70S TO MID 80S. ALOFT THERE REMAINED A VERY STRONG RIDGE AT
H5 OVER THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. A WEAK
SHORTWAVE WAS TRACKING ACROSS THE NORTHERN BOUNDARY OF THE RIDGE.

THE MODELS WERE DIFFERENT IN SEVERAL WAYS. THE NAM SHOWED A MUCH
MORE ROBUST CLUSTER OF OVERNIGHT STORMS TONIGHT ACROSS NORTH
CENTRAL INDIANA. THE MET MOS ALSO HAD DEWPOINTS WAY TOO HIGH
ACROSS THE AREA TODAY. THE MAV HAD DEWPOINTS TOO LOW AND SHOWED
ALMOST NO PRECIP TONIGHT. FURTHER OUT...THERE WERE SOME PRETTY
SIGNIFICANT DIFFERENCES IN MOS GUIDANCE FOR HIGHS AND LOWS. USED A
BLEND EXCEPT AS NOTED BELOW.

FOR TONIGHT...THE MAIN QUESTION WILL BE ON THE CHANCES OF PRECIP
TONIGHT. A VORT MAX OVER THE PLAINS WILL CROSS NORTHERN INDIANA.
THE NAM BLOWS UP A SUBSTANTIAL AREA OF PRECIP ACROSS NORTHERN
PARTS OF THE AREA. HOWEVER THE MET POPS ARE ONLY SLIGHT CHANCE OR
CHANCE IN MOST AREAS. THUS THERE WAS ACTUALLY NOT MUCH DIFFERENCE
BETWEEN THE MAV AND MET POPS DESPITE THE MODELS LOOKING VERY
DIFFERENT IN THEIR HANDLING OF TONIGHTS SYSTEM. THE VORT THAT THE
NAM USES TO DEVELOP EVERYTHING TONIGHT SEEMS VERY HARD TO FIND. IT
SEEMED THE GFS WITH ITS DEPICTION OF A WEAKER AND FARTHER WEST
VORT MAX LOOKED MORE REALISTIC. SO IT SEEMS THAT A MORE SCATTERED
NATURE IS LIKELY FOR TONIGHT...GIVEN THE VERY WARM MID LEVEL TEMPS
AND THE LACK OF GOOD FORCING DID NOT REALLY BUY THE BIG AREA OF
QPF...AND FELT THAT THE BULK OF ANYTHING THAT FORMS TONIGHT WILL
BE NORTH OF OUR AREA. SO CONTINUED THE SLIGHT CHANCE IN THE SOUTH
AND HIGHER CHANCE VALUES UP NORTH. TEMPS TONIGHT WILL REMAIN IN
THE MIDDLE 70S.

ON THURSDAY...LITTLE CHANGE IN THE OVERALL PATTERN. A STRONG RIDGE
REMAINS TO OUR SOUTHWEST. A DEEPENING VORTEX IS FOUND OVER HUDSON
BAY. A STALLED FRONTAL BOUNDARY WILL REMAIN SOMEWHERE ACROSS THE
MIDWEST AND CONTINUE TO PROVIDE TEMPERATURE HEADACHES. I WAS
RELUCTANT TO GO TOO WARM OR TOO COOL GIVEN THE SHARP GRADIENT THAT
WILL EXIST IN TEMPS ON EITHER SIDE OF THE FRONT. THE MAV LOOKED
TOO WARM FOR TOMORROW...ESPECIALLY CONSIDERING IT WAS MORE THAN
FIVE DEGREES TOO WARM FOR TODAY. SO WENT CLOSER TO THE COOLER MET
AND FWC WHICH SHOWS A HIGH OF NEAR 90. CONTINUED SOME CHANCE POPS
BUT NOTHING LOOKS VERY IMPRESSIVE AS THERE WILL BE NO REAL
FORCING. THE SOUTHERN RIDGE WILL BE STRONG AND PUSHING NORTH.

OVERNIGHT THURSDAY IT WILL REMAIN VERY MILD. REMOVED THE POPS
OVERNIGHT FOR A CONTINUED LACK OF FORCING.

BY FRIDAY...SLIGHTLY COOLER AIR MAY SNEAK INTO THE AREA FROM THE
NORTH. AND THE QUESTION WILL BE WHERE THE FRONT IS WITH THE SHARP
DISCONTINUITY IN TEMPERATURES. THE MAV REMAINED VERY WARM AND WENT
WITH THE COOLER MET AND FWC.

THE WEEKEND LOOKS TO BE FAIRLY COOL PROVIDED THE FRONT MAKES IT
SOUTH OF THE AREA LIKE THE MODELS SUGGEST. SOME EXTREMELY HOT AIR
WILL BE OVER THE SOUTHERN PLAINS BUT FOR THE TIME BEING IT LOOKS
LIKE THE COOLER AIR OVER THE NORTH WILL WIN OUT THIS WEEKEND.
CHANCES OF PRECIP LATER THIS WEEKEND AS THE FRONT LIFTS BACK NORTH
WITH THE HEAT RIDGE PUSHING BACK NORTHWARD OR AT LEAST TRYING TO.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SALLY
PUBLIC...JOHNSON
Hazardous weather outlook, Aug 15, 10:37 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1037 PM EDT WED AUG 15 2007

INZ021-028>031-035>049-054>057-065-161000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-
DECATUR-
1037 PM EDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW SEVERE STORMS
ARE POSSIBLE IN THE EARLY OVERNIGHT ESPECIALLY ALONG AND EAST OF A
KOKOMO TO NEW CASTLE LINE. THE MAIN THREAT WILL BE DAMAGING
WINDS...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL OCCUR THURSDAY. ONCE AGAIN THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN THREAT BEING DAMAGING
WINDS AND LARGE HAIL.

ALSO THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EARLY TONIGHT AND AGAIN ON
THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-062>064-070>072-161000-
VIGO-CLAY-OWEN-MONROE-BROWN-BARTHOLOMEW-LAWRENCE-JACKSON-JENNINGS-
1037 PM EDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT. A FEW SEVERE STORMS ARE
POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY EVENING.
ONCE AGAIN THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN
THREAT BEING DAMAGING WINDS AND LARGE HAIL.

ALSO THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND EARLY
NEXT WEEK.

VERY HOT WEATHER WILL AGAIN BE THE RULE THURSDAY WITH AFTERNOON
HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EARLY TONIGHT AND AGAIN ON
THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>069-161000-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
1037 PM EDT WED AUG 15 2007 /937 PM CDT WED AUG 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT. A FEW SEVERE STORMS
ARE POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY EVENING.
ONCE AGAIN THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN
THREAT BEING DAMAGING WINDS AND LARGE HAIL.

ALSO THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND EARLY
NEXT WEEK.

VERY HOT WEATHER WILL AGAIN BE THE RULE THURSDAY WITH AFTERNOON
HEAT INDEX VALUES IN THE UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EARLY TONIGHT AND AGAIN ON
THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:14 AM EDTSevere Thunderstorm WarningINDHoward31 min
Aug 16, 2:49 PM EDTSevere Thunderstorm WarningINDDaviess, Knox41 min
Aug 16, 3:18 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Sullivan42 min
Aug 16, 3:43 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin47 min
Aug 16, 4:03 PM EDTSevere Thunderstorm WarningINDJackson, Jennings42 min
Aug 16, 5:13 PM EDTSevere Thunderstorm WarningINDJennings33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.